Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 103, NWS Wichita, KS

May 24, 2016Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2016, 7:10 PM CDT for Harper County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 7:10 PM CDT (00:10 UTC)
Expired
May 24, 2016, 7:45 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1931 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS53 KICT 250010
SVRICT
KSC077-250045-
/O.NEW.KICT.SV.W.0103.160525T0010Z-160525T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATTICA...
  MOVING NORTH AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ATTICA AND CRYSTAL SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3713 9835 3738 9835 3738 9801 3708 9826
TIME...MOT...LOC 0010Z 202DEG 34KT 3722 9830 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE
3 follow-up statements
113 
WWUS53 KICT 250019
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT TUE MAY 24 2016

KSC077-250045-
/O.CON.KICT.SV.W.0103.000000T0000Z-160525T0045Z/
HARPER KS-
719 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN HARPER COUNTY...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATTICA...
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ATTICA AND CRYSTAL SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3713 9835 3738 9835 3738 9801 3708 9826
TIME...MOT...LOC 0018Z 206DEG 27KT 3723 9832 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
244 
WWUS53 KICT 250036
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT TUE MAY 24 2016

KSC077-250045-
/O.CON.KICT.SV.W.0103.000000T0000Z-160525T0045Z/
HARPER KS-
736 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN HARPER COUNTY...

AT 735 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF NASHVILLE...OR 8 MILES NORTHWEST OF ATTICA...MOVING NORTH AT 30
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ATTICA AND CRYSTAL SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTH CENTRAL
KANSAS.

LAT...LON 3713 9835 3738 9835 3738 9801 3708 9826
TIME...MOT...LOC 0035Z 192DEG 25KT 3735 9831 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
320 
WWUS53 KICT 250043
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT TUE MAY 24 2016

KSC077-250052-
/O.EXP.KICT.SV.W.0103.000000T0000Z-160525T0045Z/
HARPER KS-
743 PM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARPER COUNTY
WILL EXPIRE AT 745 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTH CENTRAL
KANSAS.

LAT...LON 3713 9835 3738 9835 3738 9801 3708 9826
TIME...MOT...LOC 0041Z 202DEG 34KT 3735 9831 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:15 PM CDT, 55 minutes earlier.

Area forecast discussion, May 24, 6:15 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
615 PM CDT TUE MAY 24 2016

.SYNOPSIS...
Issued at 311 PM CDT Tue May 24 2016

Water vapor imagery still shows the main upper energy back over
the desert southwest with a weak impulse now lifting over western
CO into NW NM. At the surface, there are a number of
outflow/gravity waves south and southwest of our forecast area.
The more robust one stretches from nw of KOKC to near KGCK with a
more subtle one extending from KEND to near KDDC. A storm have
developed on the boundary over north central OK and is now diving
southeast.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 311 PM CDT Tue May 24 2016

Confidence is high that surface based storms will develop near the
intersection of the dryline and outflow after 4pm which will be
over SW KS/OK panhandle. This activity will slowly migrate east
this evening and may grow upscale as 850-700mb theta-e advection
ramps up. How far east surface based storms make it and where
additional elevated convection form is very uncertain. It's not
out of the question that the surface based storms die off as they
approach western flank of forecast area as elevated storms develop
near or north of I-70 later. For now, the general theme of higher severe
chances generally west of I-135 looks good for tonight, with low
confidence in how far east the more robust convection makes it.

Weak upper energy will track of the central/northern Rockies for
Wed and will push the better moisture east, generally east of
I-135. The big question for storms Wed afternoon/evening will be
whether there will be enough surface convergence to get storms to
develop as the dryline washes out and becomes much less defined.
While the better surface convergence remains down in OK Wed, will
linger some small pops in case a storm or two can develop Wed
afternoon/early evening. If a storm can develop, it would quickly
become severe with greater than 3,500J/KG of CAPE.

The main vort lobe looks to lift out across the Plains for the
Thu-Fri time period. By 00z Fri this feature will be over southern
CO/northern NM and by 00z Sat will be out over western KS. This
should allow for better areal coverage for storms late Thu
afternoon/evening. At this time thinking that the dryline will
setup just west of our forecast area Thu, generally from Medicine
Lodge to near Hays. Storms that develop in this area would have a
good chance of affecting locations along and west of I-135. With
deep layer shear increasing and high instability remaining, higher
end severe looks possible Thu afternoon/evening with any storms
that develop along the dryline. Storms should become more numerous
Fri for much of the forecast area as the upper wave starts to
directly impact central/eastern KS. While severe storms will be
possible with any storm Fri, upper winds will back ahead of the
upper wave, reducing good directional shear above 850mb. So while
the higher end severe may not be as likely, the number of storms
affecting central and eastern Kansas will be higher Fri.

.LONG TERM...(Saturday through Tuesday)
Issued at 311 PM CDT Tue May 24 2016

By 12z Sat there is good agreement between the GFS and ECMWF that
the upper wave will be lifting over northeast KS, pushing the
better convective chances northeast of the forecast area. However,
we quickly get back into SW flow aloft, albeit weak. This will
allow the better low level moisture to lift back across the
central Plains. What makes it tough through these extended periods
is the lack of a surface focus or distinct upper wave to focus on.
In addition, upper winds will be considerably weaker than the
current sw flow pattern we are in. So, with plenty of instability
it will not take much to get a storm to develop. Have a slight
lean toward the better storm chances being at night with low level
jet processes helping initiate storms. Confidence is high that
temps will be close to or slightly above seasonal normals through
this extended period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 616 PM CDT Tue May 24 2016

A moist southeast surface flow will continue across the area
with MVFR CIGS expected to develop overnight into early
Wednesday morning. Scattered strong to severe convection
over northern Oklahoma and western Kansas may affect some
locations west of the Kansas turnpike late this evening with
potential for scattered strong storms overnight across much
of the area.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  87  69  86 /  40  20  10  30
Hutchinson      66  88  67  85 /  40  10  10  30
Newton          67  87  68  85 /  40  20  10  30
ElDorado        67  87  70  85 /  40  20  20  30
Winfield-KWLD   68  87  71  85 /  40  20  10  30
Russell         63  87  59  86 /  60  10  10  40
Great Bend      64  88  60  87 /  60  10  10  30
Salina          64  88  66  88 /  40  20  20  30
McPherson       65  88  67  85 /  40  20  10  30
Coffeyville     68  84  71  85 /  40  30  20  20
Chanute         68  84  71  85 /  40  30  20  20
Iola            67  84  70  85 /  40  30  20  20
Parsons-KPPF    68  84  71  85 /  40  30  20  20

&&

.ICT Watches/Warnings/Advisories...None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
Hazardous weather outlook, May 24, 4:41 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT TUE MAY 24 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
441 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING FOR LOCATIONS
GENERALLY WEST OF INTERSTATE 135 AFTER 7 PM. THE MAIN THREATS WILL
BE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS ALONG WITH LOCALIZED
FLOODING. THERE IS A SMALL CHANCE FOR A TORNADO BETWEEN 7 PM AND 10
PM FOR AREAS ALONG AND WEST OF HIGHWAY 14.

AFTER MIDNIGHT....SCATTERED STORMS WILL BE POSSIBLE ANYWHERE ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS WITH QUARTER SIZE HAIL AND FLOODING
RAINS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED STORM OR TWO WILL BE POSSIBLE WEDNESDAY AFTERNOON OR
EARLY EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135. ANY
STORM THAT CAN DEVELOP WILL HAVE A CHANCE TO PRODUCE LARGE HAIL AND
DAMAGING DOWNBURST WINDS.

BETTER CHANCES FOR SEVERE STORMS WILL ARRIVE FOR THURSDAY WITH THE
SEVERE THREAT CONTINUING THROUGH FRIDAY. THE BEST CHANCE FOR SEVERE
STORMS THURSDAY AFTERNOON AND EVENING LOOK TO BE ALONG AND WEST OF I-
135 WITH SEVERE STORMS POSSIBLE AREA WIDE ON FRIDAY INTO FRIDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR CENTRAL AND SOUTH-
CENTRAL KANSAS THIS EVENING MAINLY WEST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:22 PM CDTSpecial Weather StatementICTBarton23 min
May 24, 7:32 PM CDTSevere Thunderstorm WarningICTKingman58 min
May 24, 7:36 PM CDTSevere Thunderstorm WarningICTBarton, Russell54 min
May 24, 7:55 PM CDTSevere Thunderstorm WarningICTHarper, Kingman20 min
May 24, 8:30 PM CDTSevere Thunderstorm WarningICTKingman, Reno60 min
May 24, 8:35 PM CDTSevere Thunderstorm WarningICTBarton40 min
May 24, 8:47 PM CDTTornado Warning Tornado observedICTBarton18 min
May 24, 8:49 PM CDTSevere Thunderstorm WarningICTRussell22 min
May 24, 8:50 PM CDTSevere Thunderstorm WarningICTHarper, Kingman40 min
May 24, 9:04 PM CDTSpecial Weather StatementICTLincoln41 min
May 24, 9:13 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice62 min
May 24, 9:15 PM CDTSevere Thunderstorm WarningICTReno45 min
May 24, 9:50 PM CDTAreal Flood WarningICTBarton9 hr
May 24, 9:55 PM CDTAreal Flood WarningICTKingman, Reno9 hr
May 24, 10:01 PM CDTSevere Thunderstorm WarningICTKingman, Reno44 min
May 24, 10:05 PM CDTSpecial Weather StatementICTMcPherson, Saline40 min
May 24, 10:18 PM CDTSpecial Weather StatementICTHarvey42 min
May 24, 10:21 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick54 min
May 24, 10:36 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson24 min
May 24, 10:55 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion50 min
May 24, 10:57 PM CDTSpecial Weather StatementICTKingman33 min
May 24, 11:40 PM CDTSpecial Weather StatementICTSedgwick35 min
May 25, 12:19 AM CDTSpecial Weather StatementICTRice26 min
May 25, 12:21 AM CDTSpecial Weather StatementICTBarton24 min
May 25, 12:27 AM CDTAreal Flood WarningICTButler, Sedgwick12 hr
May 25, 12:38 AM CDTRiver Flood WarningICTLincoln6 days
May 25, 12:40 AM CDTSpecial Weather StatementICTBarton50 min
May 25, 12:45 AM CDTSpecial Weather StatementICTWoodson45 min
May 25, 1:19 AM CDTSpecial Weather StatementICTBarton26 min
May 25, 1:25 AM CDTSpecial Weather StatementICTElk, Wilson, Woodson35 min
May 25, 1:35 AM CDTFlash Flood WarningICTButler, Sedgwick5 hr
May 25, 1:44 AM CDTAreal Flood WarningICTCowley, Sumner8 hr
May 25, 1:48 AM CDTSpecial Weather StatementICTRice27 min
May 25, 2:11 AM CDTSpecial Weather StatementICTRice34 min
May 25, 2:29 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion46 min
May 25, 2:55 AM CDTAreal Flood WarningICTSedgwick, Sumner6 hr
May 25, 3:12 AM CDTSpecial Weather StatementICTChase, Marion63 min
May 25, 7:55 AM CDTRiver Flood WarningICTCowley52 hr
May 25, 7:55 AM CDTRiver Flood WarningICTSumner24 hr
May 25, 7:56 AM CDTRiver Flood WarningICTButler, Cowley67 hr
May 25, 8:34 AM CDTAreal Flood WarningICTSumner8 hr
May 25, 8:49 AM CDTRiver Flood WarningICTCowley34 hr
May 25, 9:14 AM CDTAreal Flood WarningICTCowley, Sumner9 hr
May 25, 11:50 AM CDTAreal Flood WarningICTButler, Sedgwick24 hr
May 25, 6:03 PM CDTSpecial Weather StatementICTButler42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.